Preventing Drug Interactions Starts With Prescribers

May 2, 2011
Laura Enderle Associate Editor

The risk of drug-drug interactions involving clopidogrel may be reduced by warning letters sent to physicians.

The risk of drug-drug interactions involving clopidogrel may be reduced by warning letters sent to physicians.

While pharmacists are required by their state boards of pharmacy to stay abreast of new information on drug-drug interactions, patients and physicians are often unaware of the potentially dangerous consequences of combining certain medications. Preventing drug-drug interactions may be as simple as sending a letter directly to prescribers, a new study suggests.

The observational cohort study, conducted by the pharmacy benefit manager Prime Therapeutics and funded by Blue Cross and Blue Shield of Florida, focused on the controversial yet common pairing of clopidogrel, marketed under the brand name Plavix, with proton pump inhibitors. Past studies have suggested that PPIs can reduce the antiplatelet activity of clopidogrel, thereby raising a patient’s heart risk.

Although the clinical relevance of this complex interaction is still under investigation, current prescribing guidelines for clopidogrel instruct physicians to avoid concomitant PPI therapy and prescribe an alternative treatment for heartburn, if possible. The results of the Prime study showed that a reminder from the patient’s health plan can ensure that prescribers follow that recommendation.

Researchers analyzed pharmacy claims data from a 1.3 million-member commercial insurer and identified 1316 patients whose records showed they were taking clopidogrel with a PPI. They then sent a letter explaining the potential interaction to health care providers, urging them to “re-evaluate the need for PPI therapy” and instead consider an appropriate substitute, such as an H2 blocker.

After 6 months, researchers saw a subsequent reduction in the number of patients who were actively combining the 2 therapies. The total number of patients taking clopidogrel and a PPI dropped by 7.5%, compared with a control group of patients who used both drugs concurrently, but whose providers did not receive a letter.

“When patients or physicians are unaware of how drugs can react with one another they are potentially putting themselves at risk for greater harm and health complications,” said Patrick Gleason, PharmD, director of clinical outcomes assessment for Prime.

The results of the study were presented April 29, 2011, at the Academy of Managed Care Pharmacy’s 23rd annual meeting in Minneapolis, Minnesota. For additional coverage of the conference, visit the Web site of Pharmacy Times' sister publication, The American Journal of Managed Care.

Pharmacists—the last line of defense

Prime’s analysis indicates that even small steps to increase awareness of potential drug-drug interactions can have a broad impact. If the pharmacy benefit manager's scalable, cost-efficient letter-writing campaign can achieve results, a personal phone call or face-to-face counseling session from a pharmacist may offer the best opportunities for prevention. This is especially true for the combination of clopidogrel with PPIs, which can be purchased over the counter without a physician's counsel.

For continuing education activities on the topic of antiplatelets, PPIs, and drug interactions, visit these Pharmacy Times CE courses:

  • Antiplatelet Therapy: Drug—Drug Interactions (2 credits)
  • Antiplatelets and Pharmacists: Insights, Interactions, and Implications (Webinar) (1 credit)
  • Antiplatelets and Pharmacists: Insights, Interactions, and Implications (2 credits)
  • Case 1: Over-the-Counter (OTC) Proton-Pump Inhibitors (PPI): Drug-drug Interactions (1 credit)

The following Pharmacy Times articles provide up-to-date information to help pharmacists fulfill this important role:

  • Clopidogrel—Proton Pump Inhibitor Interaction: An Update
  • Weighing Benefit and Risk When the Risk Is Uncertain
  • How to Address a Drug Interaction Alert
  • When Is an Interaction Likely to Cause Harm?

For other articles in this issue, see:

  • Infants at Risk for Opioid Dosing Errors
  • OTC Status Increased Use of "Morning After" Pill